Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 309, NWS Tallahassee, FL

December 8, 2018Bay County, Walton County, Washington County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Dec 8, 2018, 10:47 PM CST for Bay County, Walton County, Washington County, Florida. It was in force for 88 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 8, 2018, 10:47 PM CST (04:47 UTC)
Expired
Dec 9, 2018, 12:15 AM CST
In force
88 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Bay County, FL, Walton County, FL, Washington County, FL

The radar

The Eglin Afb radar (KEVX), 29 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 9, 12:00 AM CSTTSTM WND DMGEdgewater Gulf Beach, FLA FEW POWER OUTAGES ALONG FRONT BEACH ROAD AS STRONG WINDS MOVED THROUGH THE AREA. LIKELY DUE TO WIND AS NO LIGHTNING WAS IN THE AREA. UNKNOWN IF LINES ARE DOWN. ALSO A FEW REPORTS OF STRONG WINDS ON SOCIAL MEDIA. NO ESTIMATED SPEEDS GIVEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 73 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 4.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2018-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2018-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 410 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
410 m²/s²
0-3 km storm-relative helicity
588 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

907 
WUUS52 KTAE 090447
SVRTAE
FLC005-131-133-090615-
/O.NEW.KTAE.SV.W.0309.181209T0447Z-181209T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
1047 PM CST SAT DEC 8 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Bay County in the Panhandle of Florida...
  Southern Walton County in the Panhandle of Florida...
  Southern Washington County in the Panhandle of Florida...

* Until 1215 AM CST.

* At 1047 PM CST, severe thunderstorms were located along a line
  extending from 7 miles south of Eglin Air Force Base to 55 miles
  southwest of Panama City Beach, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Panama City, Lynn Haven, Panama City Beach, Callaway, Santa Rosa
  Beach, Springfield, Mexico Beach, Hiland Park, Tyndall Air Force
  Base, Eglin Air Force Base, Parker, Freeport, Ebro, Allanton,
  Dirego Park, College Station, Gulf Resort Beach, Blue Mountain
  Beach, West Panama City and Seaside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Tallahassee.

&&

LAT...LON 3038 8633 3042 8632 3039 8626 3040 8624
      3041 8624 3042 8626 3038 8617 3039 8611
      3044 8616 3047 8613 3046 8619 3050 8620
      3048 8622 3046 8638 3054 8638 3049 8539
      2989 8537 3022 8592 3036 8638
TIME...MOT...LOC 0447Z 237DEG 29KT 3049 8629 2954 8637 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
2 follow-up statements
636 
WWUS52 KTAE 090519
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
1119 PM CST SAT DEC 8 2018

FLC005-131-133-090615-
/O.CON.KTAE.SV.W.0309.000000T0000Z-181209T0615Z/
Bay FL-Walton FL-Washington FL-
1119 PM CST SAT DEC 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CST
FOR BAY...SOUTHEASTERN WALTON AND SOUTHERN WASHINGTON COUNTIES...

At 1118 PM CST, severe thunderstorms were located along a line
extending from 13 miles southeast of Eglin Air Force Base to 41 miles
southwest of Panama City Beach, moving northeast at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Panama City, Lynn Haven, Panama City Beach, Callaway, Springfield,
Mexico Beach, Hiland Park, Tyndall Air Force Base, Eglin Air Force
Base, Parker, Freeport, Ebro, Allanton, Dirego Park, College Station,
Gulf Resort Beach, West Panama City, Seaside, Bahama Beach and
Bennett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tallahassee.

&&

LAT...LON 3049 8539 3000 8539 2990 8537 2990 8538
      3022 8591 3029 8616 3032 8619 3038 8616
      3038 8612 3039 8610 3044 8615 3047 8612
      3046 8618 3050 8620 3048 8624 3053 8626
TIME...MOT...LOC 0518Z 240DEG 28KT 3051 8607 2966 8615 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
864 
WWUS52 KTAE 090539
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
1139 PM CST SAT DEC 8 2018

FLC005-131-133-090615-
/O.CON.KTAE.SV.W.0309.000000T0000Z-181209T0615Z/
Bay FL-Walton FL-Washington FL-
1139 PM CST SAT DEC 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CST
FOR BAY...SOUTHEASTERN WALTON AND SOUTHERN WASHINGTON COUNTIES...

At 1139 PM CST, severe thunderstorms were located along a line
extending from 18 miles east of Santa Rosa Beach to 42 miles
southwest of Tyndall Air Force Base, moving east at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Panama City, Lynn Haven, Panama City Beach, Callaway, Springfield,
Mexico Beach, Hiland Park, Tyndall Air Force Base, Parker, Ebro,
Allanton, Dirego Park, College Station, Gulf Resort Beach, West
Panama City, Bahama Beach, Bennett, Davis Beach, Brannonville and
Millville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tallahassee.

&&

LAT...LON 3040 8604 3043 8601 3052 8606 3049 8539
      2993 8539 2990 8537 3022 8591 3027 8607
TIME...MOT...LOC 0539Z 267DEG 20KT 3046 8596 2959 8604 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 8, 9:22 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Dec 8, 9:22 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1022 PM EST Sat Dec 8 2018

.UPDATE...

The previous forecast remains in good shape, with no updates
necessary.

&&

.PREV DISCUSSION [634 PM EST]...

.NEAR TERM [Through Tonight]...

Dynamic storm system is kicking out of the Southern Plains this
afternoon, with deepening surface low pressure currently along the
central Louisiana coastline. So far, the isentropic lift associated
with the system has remained to the north and west. However, this is
gradually changing as the sfc low approaches and the stratiform rain
shield is slowly expanding southward and eastward.

The sfc low will continue to track eastward (very close to the
coast) through the night tonight. A band of heavy rain will move
across the forecast area as the low moves through. Significant
instability is still expected to remain mostly offshore. However,
with very strong shear profiles, a rotating storm or two cannot be
ruled out very close to the coast. The heaviest rainfall is expected
across SE Alabama, where widespread totals will approach 2 inches.
Elsewhere, rainfall totals will be closer to 1.5 inches with locally
higher amounts. Will keep the current Flash Flood Watch in place and
due to the recent heavy rains (and in coordination with WFO JAX),
expand the watch to cover the remainder of South Georgia.

.SHORT TERM [Sunday Through Monday Night]...

Cold front at daybreak Sunday will be across the Florida Big Bend
and moving eastward and should clear the entire CWA by late
morning. The heaviest rainfall will be located along the front
with decreasing rainfall from west to east through the morning and
afternoon hours. It will remain cloudy through much of the short
term as low level moisture remains trapped beneath the inversion.
Some wrap around light rain is possible into Monday. A rather wide
gradient of high temperatures Sunday with readings in the low 50s
across SE Alabama to near 70 in the FL Big Bend. Much cooler for
Monday with highs in the upper 40s to lower 50s. Lows will mainly
be in the 30s.

.LONG TERM [Tuesday Through Saturday]...

High pressure will build in behind a departing upper trough
Tuesday with fair weather expected into Wednesday night. A fast
moving trough will spread light showers across the southeast US
Thursday ahead of a much stronger storm system Thursday night and
Friday. Severe weather and heavy rain all appear possible with
this system. A slow warmup in temperatures is expected through the
week.

.AVIATION...
[Through 00Z Monday]

Conditions will continue deteriorating through the night through
MVFR to LIFR at most locations as an area of heavy rain spreads
east. Expect rain to clear by mid-morning, though IFR ceilings
should hold through the remainder of the TAF. Winds could gust
between 20-25 knots in and around the heaviest showers.

.MARINE...

Poor marine conditions are expected through Sunday. Advisory
conditions will overspread most of the marine areas with gale
force gusts possible overnight in passing squalls. Improving
conditions can be expected towards mid week. Conditions may
deteriorate again by the end of the week as another potentially
strong system approaches.

.FIRE WEATHER...

Hazardous fire weather conditions are not expected. Rainy
conditions are forecast through Sunday.

.HYDROLOGY...

A heavy rainfall threat is still expected for tonight into Sunday
morning. Widespread rainfall accumulations of 1 to 3 inches with
isolated amounts of 4 to 5 inches remain possible. The heaviest
rainfall is expected across the Florida panhandle, southeast
Alabama, and portions of southwest Georgia. Flash flooding is
possible with some of the heavier amounts given that soils are
primed for runoff with recent heavy rainfall.

Concerning river flooding, widespread rainfall of 1 to 3 inches
will cause some rises on the smaller river basins and creeks
across the region with a few possibly reaching flood stage again.
The larger river basins will see a prolonging of the above average
levels from the previous rainfall event.

Minor coastal flooding along the coast in Apalachee Bay is within
the realm of possibilities with persistent south to southwest flow
with water levels getting close to coastal flood advisory
criteria. The current forecast falls just short of minor flood
stages along the coast, but this will have to be monitored.

For detailed information on specific river stages and forecasts,
please visit http://water.weather.gov/ahps2/index.php?wfo=tae.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   60  64  39  52  38 / 100  50  10   0   0
Panama City   58  60  41  53  41 /  90  40  20  10   0
Dothan        48  52  37  49  36 / 100  40  20  10  10
Albany        47  53  37  50  38 / 100  60  20  20  10
Valdosta      56  63  38  50  38 / 100  80  20  10   0
Cross City    63  69  42  55  38 /  90  90  10   0   0
Apalachicola  62  66  41  54  41 / 100  50  20  10   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flash Flood Watch until 7 AM EST /6 AM CST/ Sunday for Calhoun-
     Central Walton-Coastal Bay-Holmes-Inland Bay-Jackson-North
     Walton-South Walton-Washington.

     High Rip Current Risk through Sunday evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     High Surf Advisory until 7 AM EST /6 AM CST/ Sunday for Coastal
     Bay-South Walton.

GA...Flash Flood Watch until 7 AM EST Sunday for Baker-Ben Hill-
     Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-
     Early-Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-
     Quitman-Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.

AL...Flash Flood Watch until 6 AM CST Sunday for Coffee-Dale-Geneva-
     Henry-Houston.

GM...Small Craft Advisory until 7 PM EST Sunday for Coastal Waters
     From Ochlockonee River to Apalachicola Fl out to 20 Nm-
     Coastal waters from Mexico Beach to Apalachicola FL out 20
     NM-Coastal waters from Mexico Beach to Okaloosa Walton
     County Line FL out 20 NM-Waters from Suwannee River to
     Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
     to Mexico Beach FL from 20 to 60 NM-Waters from Mexico
     Beach to Okaloosa Walton County Line FL from 20 to 60 NM.

&&

UPDATE...Harrigan
NEAR TERM...Camp
SHORT TERM...Scholl
LONG TERM...Scholl
AVIATION...Harrigan
MARINE...Scholl
FIRE WEATHER...Harrigan
HYDROLOGY...DVD

In the hours before

Special weather statement, Dec 8, 10:29 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1129 PM EST SAT DEC 8 2018

FLZ008-010-012-108-112-090530-
Coastal Bay FL-Central Walton FL-Inland Bay FL-South Walton FL-
Washington FL-
1129 PM EST SAT DEC 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR BAY...SOUTHERN WALTON AND
SOUTHWESTERN WASHINGTON COUNTIES UNTIL 1230 AM EST/1130 PM CST/...

At 1128 PM EST/1028 PM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from near Niceville to 24 miles
south of Destin. Movement was northeast at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Panama City, Lynn Haven, Panama City Beach, Santa Rosa Beach, Eglin
Air Force Base, Tyndall Air Force Base, Freeport, Ebro, Portland, St
Andrews State Park, Southport, Villa Tasso, Seminole Hills, Gulf
Resort Beach, Blue Mountain Beach, West Panama City, Seaside, Bahama
Beach, Biltmore Beach and Sunnyside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3039 8639 3038 8633 3042 8631 3039 8626
      3040 8623 3042 8627 3038 8616 3039 8611
      3044 8616 3047 8613 3046 8619 3050 8620
      3048 8622 3046 8639 3058 8639 3057 8611
      3034 8563 3006 8566 3027 8606 3036 8639
TIME...MOT...LOC 0428Z 215DEG 22KT 3057 8648 3004 8649

42-DVD
Local storm report, Dec 8, 10:35 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1135 PM EST SAT DEC 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 PM     MARINE TSTM WIND 1 SE GULF RESORT BEACH  30.21N 85.88W
12/08/2018  M42 MPH          GMZ750             FL   MESONET

            STATION PCBF1, 1 SE GULF RESORT BEACH.

&&

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 9:15 PM CSTSpecial Marine WarningTAE2 hr
Dec 8, 10:29 PM CSTSpecial Weather StatementTAEWalton61 min
Dec 8, 11:07 PM CSTSpecial Marine WarningTAE113 min
Dec 9, 12:12 AM CSTSpecial Weather StatementTAEBay, Calhoun, Gulf63 min
Dec 9, 12:51 AM CSTSpecial Marine WarningTAE114 min
Dec 9, 1:05 AM CSTSpecial Weather StatementTAEFranklin, Liberty, Wakulla55 min
Dec 9, 1:56 AM CSTSpecial Weather StatementTAEFranklin, Wakulla79 min
Dec 9, 2:13 AM CSTSpecial Marine WarningTAE2 hr
Dec 9, 2:59 AM CSTSpecial Weather StatementTAETaylor61 min
Dec 9, 4:06 AM CSTSpecial Marine WarningTAE83 min
Dec 9, 4:39 AM CSTSpecial Weather StatementTAEDixie66 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.